Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A lower bound for the equilateral number of normed spaces

Authors: Konrad J. Swanepoel and Rafael Villa
Journal: Proc. Amer. Math. Soc. 136 (2008), 127-131
MSC (2000): Primary 46B04; Secondary 46B20, 52A21, 52C17
Published electronically: August 30, 2007
MathSciNet review: 2350397
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if the Banach-Mazur distance between an $ n$-dimensional normed space $ X$ and $ \ell_\infty^n$ is at most $ 3/2$, then there exist $ n+1$ equidistant points in $ X$. By a well-known result of Alon and Milman, this implies that an arbitrary $ n$-dimensional normed space admits at least $ e^{c\sqrt{\log n}}$ equidistant points, where $ c>0$ is an absolute constant. We also show that there exist $ n$ equidistant points in spaces sufficiently close to $ \ell_p^n$, $ 1<p<\infty$.

References [Enhancements On Off] (What's this?)

  • 1. N. Alon and V. D. Milman, Embedding of $ l_\infty^k$ in finite-dimensional Banach spaces, Israel J. Math. 45 (1983), 265-280. MR 720303 (85f:46027)
  • 2. N. Alon and P. Pudlák, Equilateral sets in $ l\sp n\sb p$, Geom. Funct. Anal. 13 (2003), no. 3, 467-482. MR 1995795 (2004h:46011)
  • 3. P. Brass, On equilateral simplices in normed spaces, Beiträge Algebra Geom. 40 (1999), no. 2, 303-307. MR 1720106 (2000i:52012)
  • 4. P. Brass, W. Moser, and J. Pach, Research problems in discrete geometry, Springer, New York, 2005. MR 2163782 (2006i:52001)
  • 5. A. Browder, Mathematical analysis: An introduction, Springer-Verlag New York, 1996. MR 1411675 (97g:00001)
  • 6. B. V. Dekster, Simplexes with prescribed edge lengths in Minkowski and Banach spaces, Acta Math. Hungar. 86 (2000), 343-358. MR 1756257 (2001b:52001)
  • 7. A. A. Giannopoulos and V. D. Milman, Euclidean structure in finite dimensional normed spaces, Handbook of the Geometry of Banach spaces (eds. W. B. Johnson and J. Lindenstrauss), Vol. 1, Elsevier, 2001, pp. 707-779. MR 1863705 (2003b:46008)
  • 8. Y. Gordon, Some inequalities for Gaussian processes and applications, Israel J. Math. 50 (1985), 265-289. MR 800188 (87f:60058)
  • 9. B. Grünbaum, On a conjecture of H. Hadwiger, Pacific J. Math. 11 (1961), 215-219. MR 0138044 (25:1492)
  • 10. V. D. Milman, New proof of the theorem of Dvoretzky on sections of convex bodies, Funct. Anal. Appl. 5 (1971), 28-37. MR 0293374 (45:2451)
  • 11. F. Morgan, Minimal surfaces, crystals, shortest networks, and undergraduate research, Math. Intelligencer 14 (1992), no. 3, 37-44. MR 1184317 (93h:53012)
  • 12. C. M. Petty, Equilateral sets in Minkowski spaces, Proc. Amer. Math. Soc. 29 (1971), 369-374. MR 0275294 (43:1051)
  • 13. G. Schechtman, Two observations regarding embedding subsets of Euclidean spaces in normed spaces, Adv. Math. 200 (2006), 125-135. MR 2199631 (2006j:46015)
  • 14. Cliff Smyth, Equilateral or $ 1$-distance sets and Kusner's conjecture, manuscript, 2002.
  • 15. K. J. Swanepoel, A problem of Kusner on equilateral sets, Arch. Math. 83 (2004), 164-170. MR 2104945 (2005i:52024)
  • 16. K. J. Swanepoel, Equilateral sets in finite-dimensional normed spaces, In: Seminar of Mathematical Analysis, eds. Daniel Girela Álvarez, Genaro López Acedo, Rafael Villa Caro, Secretariado de Publicationes, Universidad de Sevilla, Seville, 2004, pp. 195-237. MR 2117069 (2005j:46009)
  • 17. A. C. Thompson, Minkowski geometry, Encyclopedia of Mathematics and its Applications, vol. 63, Cambridge University Press, Cambridge, 1996. MR 1406315 (97f:52001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B04, 46B20, 52A21, 52C17

Retrieve articles in all journals with MSC (2000): 46B04, 46B20, 52A21, 52C17

Additional Information

Konrad J. Swanepoel
Affiliation: Department of Mathematical Sciences, University of South Africa, PO Box 392, Pretoria 0003, South Africa

Rafael Villa
Affiliation: Departamento Análisis Matemático, Facultad de Matemáticas, Universidad de Sevilla, c/Tarfia, S/N, 41012 Sevilla, Spain

Received by editor(s): March 23, 2006
Received by editor(s) in revised form: September 1, 2006
Published electronically: August 30, 2007
Additional Notes: This material is based upon work supported by the South African National Research Foundation under Grant number 2053752. The second author thanks the DGES grant BFM2003-01297 for financial support. Parts of this paper were written during a visit of the second author to the Department of Mathematical Sciences, University of South Africa, in January 2006.
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society